Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Norman, OK

March 29, 1997Coal County, Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 1997, 10:43 PM CST for Coal County, Hughes County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 29, 1997, 10:43 PM CST (04:43 UTC)
Expired
Mar 29, 1997, 11:15 PM CST
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Coal County, OK, Hughes County, OK

The radar

The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 11:00 PM CSTHail 0.75Atwood, OK
Mar 29, 11:00 PM CSTThunderstorm Wind 61Atwood, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:45 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 29, 10:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 300440 RRA
SVROKC
OKC029-063-300515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CST SAT MAR 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHERN HUGHES AND NORTHERN COAL

AT 1043 PM CST DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM LAMAR TO ALLEN TO JUST EAST OF ADA. MOVEMENT IS EAST AT
30 MPH. HAIL TO DIME SIZE AND WINDS TO 60 MPH ARE LIKELY.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

CHURCHILL

LAT...LON 3477  9610 3477  9636 3499  9637 3500  9610

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:51 PM CST, 7 hours 52 minutes earlier.

Area forecast discussion, Mar 29, 2:51 PM CST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CST SAT MAR 29 1997

CDFNT IS MAKING SLOWER PROGRESS THAN PREV THOUGHT. THIS WL ALLOW A LTL
MORE MSTR TO GET TO RED RVR. WL CONT MENTN OF TSTMS CNTL AND S TNGT...
BUT WL BUMP UP POPS A BIT. A FEW SPRINKLES WITH POPS BLO 20 IN THE N.
STLT LOOPS SHOW LOW CLDS INCRSG OVR KS BEHIND FNT...AND MDL LO LVL MSTR
FLDS FCST A FEW HRS OF LOW CLDS AFT FROPA. WNDS WL ALSO BE QUITE STG
BEHIND FNT FOR A FEW HRS.

SLGT RISK SVR STILL LUKS GOOD DOWN SOUTH AS 12Z UA CHARTS SHOW MDTLY
STEEP LAPSE RATES WHICH WL STEEPEN MORE WITH APCH OF COLD TEMPS ALF AND
HTG FM SUNSHINE. WITH CDFNT SLOWING DOWN AND WMFNT NOW PUSHING N OF RED
RVR...SLGT RISK WAS PULLED A LTL FURTHER N INTO SRN OK IN THE 18Z TSTM
OUTLK.

HI PRES BLDS INTO AREA ON SUN WITH ALL MDLS INDCTG DEEP DRYING AND
SUBSIDENCE. PRES GRAD RELAXES QUITE A BIT IN THE W SUN AFTN...WITH LGT
AND VRBL WNDS OVR ENTIRE FA SUN NGT. WITH DRY AIR AND CLR SKIES...FVBL
RADIATIONAL COOLING CONDS WL SET UP. WL GO AT OR BLO GUID TEMPS SUN NGT.
WITH PLENTY OF SUNSHINE ON SUN...HWVR...WL TREND MORE TWD THE WARMER FWC
TEMPS.

NGM AND ETA SHOWS MSTR GETTING SHOVED PRETTY FAR S INTO TX. ALTHOUGH
WNDS WL BE RECOVERING ON MON WITH LEE TROF SETTING UP...BLV THAT AVN IS
TOO AGRESSIVE WITH BRINGING BACK THE MSTR. ANY PCPN THAT DVLPS SHUD BE
FAR TO OUR W VCNTY LEE TROF...AND W OF H5 SHTWV RDG. AND THAT'S ASSUMING
ANY MSTR CAN MAKE IT BACK THERE...WHICH IS QUESTIONABLE. WL THEREFORE GO
WITH FWC TEMPS ON MON...WHICH IS 10 TO 15 DEG WARMER THAN FAN.

SRN PLNS WL BE RETURNING TO SWLY FLO ALF ON TUE WITH SLY WNDS STARTING
TO BRING UP THE MSTR. WL KEEP CNVCTV-TYPE CHC POPS FOR TUE AND WED...AND
IN THE S OF THU. TEMPS WL BE ON THE COOLING TREND THRU THE EXTDD PD WITH
CLDS AND PCPN AROUND...AND NEW SURGE OF HI PRES COMING IN LT WED AND
THU.  ..04..

GAG 34/68/30/72 1001    PNC 38/64/32/70 1001    HBR 36/70/32/71 1001
SPS 42/69/37/72 3101    OKC 39/65/34/69 2001    DUA 48/65/40/71 4101

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Mar 29, 9:37 PM CST, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CST SAT MAR 29 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

927 PM     8 SW ARDMORE              OK   1.00 INCH HAIL
3/29/97    CARTERN

CW
Local storm report, Mar 29, 9:38 PM CST, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CST SAT MAR 29 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNT Y LOCATION....

927 PM     8 SW ARDMORE              OK   1.00 INCH HAIL
3/29/97    CARTERN

CW
Local storm report, Mar 29, 10:01 PM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001PM CST SAT MAR 29 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

930 PM     1 N OF SCHOOLTON          OK   E 70 MPH WINDS
3/29/97    SEMINOLE

CW
Local storm report, Mar 29, 10:01 PM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001PM CST SAT MAR 29 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

930 PM     1 N OF SCHOOLTON          OK   E 70 MPH WINDS
3/29/97    SEMINOLE

CW
Local storm report, Mar 29, 10:30 PM CST, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030PM CST SAT MAR 29 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

10  PM     IN STRATFORD TO 1 SOUTH   OK   0.88 INCH HAIL
3/29/97    GARVIN

1015 PM    KONAWA P.D.               OK   0.75 INCH HAIL
3/29/97    SEMINOLE

CW
Local storm report, Mar 29, 10:30 PM CST, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030PM CST SAT MAR 29 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

10  PM     IN STRATFORD TO 1 SOUTH   OK   0.88 INCH HAIL
3/29/97    GARVIN

1015 PM    KONAWA P.D.               OK   0.75 INCH HAIL
3/29/97    SEMINOLE

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:30 PM CSTSevere Thunderstorm WarningOUNLincoln, Payne45 min
Mar 29, 9:30 PM CSTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole45 min
Mar 29, 9:30 PM CSTSevere Thunderstorm WarningOUNGarvin, McClain45 min
Mar 29, 9:55 PM CSTSevere Thunderstorm WarningOUNHughes50 min
Mar 29, 10:13 PM CSTSevere Thunderstorm WarningOUNPontotoc, Seminole47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.